| Model Number |
400SMTHXSFT1H01 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/29/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance at all within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The pusher assembly was kinked approximately 138.0 cm from the proximal end.The embolization coil was undamaged and intact with its pusher assembly.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock and the pusher assembly was kinked.If this occurs, resistance may be experienced during advancement of the smart coil through its introducer sheath.Forceful advancement against resistance may result in the pusher assembly kink.During functional testing, resistance was experienced while attempting to advance the pusher assembly mid-joint through the introducer sheath friction lock; therefore, the introducer sheath was removed distally.The introducer sheath could not be advanced over the kink in the pusher assembly, and therefore, the smart coil could not be functionally tested.Further evaluation of the returned smart coil revealed that the pet lock was broken on the proximal end of the pusher assembly.This damage was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.